Hail, Arapahoe
- When
- May 15, 11:44 AM MST
- Where
- Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.700, -104.810
Severe thunderstorms produced hail, from nickel to half dollar size, across parts of Adams, Arapahoe, Douglas and Weld Counties. Two tornadoes touched down briefly in Adams County; one destroyed a storage shed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced hail, from nickel to half dollar size, across parts of Adams, Arapahoe, Douglas and Weld Counties. Two tornadoes touched down briefly in Adams County; one destroyed a storage shed. Later in the evening, a severe thunderstorm produced large hail, up to ping pong size, in Phillips and Sedgwick Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 15, 10:04 AM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1104 AM MDT FRI MAY 15 2015 .UPDATE... ISSUED AT 1039 AM MDT FRI MAY 15 2015 CONVECTION HAS STARTED ALREADY OVER THE MOUNTAINS...FOOTHILLS AND PALMER RIDGE. THERE ARE A FEW BOUNDARIES FLOATING AROUND THE PLAINS RIGHT NOW. THE MAIN ONE IS ALONG THE SOUTHERN CWA BORDER THEN IT IS ORIENTED SOUTHWEST/NORTHEAST UP THROUGH ELBERT COUNTY INTO EAST ARAPAHOE AND ADAMS. THE SOUTH-SOUTHEASTERLIES WINDS SOUTH OF IT ARE COMING OFF THE HIGHER TERRAIN AND THE DOWNSLOPING HAS DRIED OUT DEW POINTS INTO THE 30S F. MOST OF THE PLAINS OF THE CWA HAVE DEW POINTS IN THE MID 40S TO LOWER 50S F RIGHT NOW. THAT BOUNDARY IS MOVING NORTHWARD SLOWLY BUT SHOULD PROVIDE THE IMPETUS FOR THUNDERSTORMS TO DEVELOP AT SOME POINT IN THE NEXT COUPLE OF HOURS. WILL MAKE SOME ADJUSTMENTS TO POPS AND CLOUD COVER...BUT NOTHING MAJOR. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 459 AM MDT FRI MAY 15 2015 COMPLEX SITUATION TODAY AS SOUTHERLY FLOW STRENGTHENS AHEAD OF THE UPPER LOW OVER SOUTHERN NEVADA. BIGGEST QUESTION IS THE POSITION OF LOW LEVEL FEATURES ON THE PLAINS THIS AFTERNOON AND THE AMOUNT OF HEAT AND MOISTURE AVAILABLE FOR CONVECTION. SEVERAL FACTORS ARE FAVORABLE FOR SEVERE WEATHER...MOST NOTABLY STRONG SHEAR AND A PLUME OF MOISTURE PUSHING WESTWARD ON THE NORTH SIDE OF A SURFACE LOW/TROUGH THAT WILL BE IN EASTERN COLORADO. IT IS ALSO LOOKING LIKE THERE WILL BE ENOUGH DRY MID LEVEL AIR TO ALLOW A FAIR AMOUNT OF SUN OVER NORTHEAST COLORADO TODAY...WHILE THE WESTWARD EXTENT OF THE GOOD MOISTURE MAY BE A BIT MORE THAN PREVIOUSLY EXPECTED. ALWAYS HARD TO SECOND GUESS JUST HOW MUCH MIXING OUT OF THE MOISTURE THERE WILL BE...CERTAINLY WEST OF THE DRY LINE THIS WILL HAPPEN...BUT ON THE NORTH SIDE OF THE LOW THE PLUME OF MOISTURE WRAPPING AROUND WILL NOT MIX AS MUCH. BIGGEST QUESTION IS PROBABLY THE SHARPNESS OF THE LOW/TROUGH FEATURE WHICH IS OFTEN UNDERDONE IN THE MODELS. AT THIS HOUR THE HRRR IS SHOWING A PLUME OF EAST WINDS HOLDING 50 DEGREE DEW POINTS AND CAPES AROUND 2000 J/KG ALONG THE NORTHERN BORDER BACK AS FAR AS WELD COUNTY. HOWEVER IT ALSO SCOURS OUT THE MOISTURE IN AREAS FURTHER SOUTH...DRYING OUT WASHINGTON COUNTY BY MID AFTERNOON BEFORE THE CONVECTION GETS GOING. A NEGATIVE FACTOR MAY BE TOO MUCH SOUTHERLY WIND. THIS MAY HELP DRY THINGS OUT AND PUSH THE BETTER MOISTURE TO THE NORTH...AND MAY ALSO REDUCE THE SHEAR AND ESPECIALLY THE HELICITY IF THE WIND PROFILE WINDS UP BEING PRETTY LINEAR. THERE SHOULD BE A SWEET SPOT WITH THE LOW LEVEL WINDS BACKED TO EASTERLY...MOST LIKELY NEAR OUR NORTHERN BORDER OR JUST INTO NEBRASKA. THIS AREA WOULD HAVE THE BEST THREAT OF SEVERE WEATHER AND A DECENT TORNADO THREAT. WILL GO WITH THIS IDEA AS THE MOST LIKELY SCENARIO...WITH STRONG STORMS DEVELOPING IN THE MOISTURE ALONG THE DRY LINE AND/OR NORTH OF THE LOW/TROUGH WHERE CAPES WILL BE 1500-2000 J/KG...THEN PROPAGATING NORTH WITH THE SEVERE THREAT INCREASING NEAR OUR NORTHERN BORDER. OTHER STORMS WILL FORM ON THE BACK EDGE OF THE DRY SLOT...NEAR THE FRONT RANGE/CHEYENNE RIDGE BUT SHOULD BE WEAKER WITH CAPES OF 500 J/KG NEAR THE MOUNTAINS AND IMPROVING A BIT AS THEY MOVE EAST INTO THE MOISTURE TONGUE. STILL COULD BE SOME SEVERE THREAT HERE AS WELL...MAINLY IN NORTHERN WELD COUNTY. OF COURSE IF THE LOW WINDS UP BEING BETTER DEFINED THERE WOULD BE A MUCH HIGHER THREAT OF SEVERE WEATHER ON THE NORTH AND NORTHEAST SIDE OF THE LOW. RAISED HIGHS A LITTLE EXPECTING MORE SUN...STILL A FEW DEGREES BELOW GUIDANCE AND IF IT IS A LITTLE WARMER THAT WILL HELP AS WELL. TRENDED POPS MORE TOWARD THE IDEA OF A GOOD BREAK IN THE DRY SLOT MUCH OF TODAY...WITH STORMS MOVING IN FROM THE WEST AND DEVELOPING IN THE NORTH AND EAST IN THE LATE AFTERNOON. BEST COVERAGE PROBABLY IN THE EARLY EVENING ON THE PLAINS...BUT INTESITY SHOULD BE LESS THEN. SOME CLOUDS AND WEAK SHOWERS HANG ON OVERNIGHT WITH A LITTLE COOLING ALOFT AND OVERALL INCREASE IN MOISTURE. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 459 AM MDT FRI MAY 15 2015 OVERALL TREND IN THE FORECAST IS THE SAME. THE NEXT SYSTEM WILL IMPACT THE CWA ON SATURDAY. THE BROAD BUT CLOSED UPPER TROUGH WILL STRETCH FROM THE NORTHERN ROCKIES TO THE DESERT SOUTHWEST AT 12Z SATURDAY...WITH A MODERATE TO STRONG SLY FLOW OVER EASTERN COLORADO. WEAK TO MODERATE MID AND UPPER LEVEL QG ASCENT WILL REMAIN OVER NORTHEAST COLORADO THROUGH THE DAY...WITH PLENTY OF MOISTURE IN PLACE. MAIN ISSUE WILL BE WHERE THE SFC LOW SETS UP AND AT THIS TIME IT APPEARS TO BE ALONG THE EASTERN BORDER. IF THIS OCCURS...THEN THE STRONG/SEVERE THUNDERSTORMS WILL LIKELY BE EAST OF COLORADO...BUT CANNOT RULE OUT ONE OR TWO REACHING SEVERE LEVELS ALONG THE BORDER WHERE THE BEST VERTICAL SHEAR WILL BE PRESENT. IN AND AROUND DENVER FORECAST CAPES IN THE AFTERNOON NOT BAD...800-900 J/KG. MOISTURE AOA 700 MB IN THE AFTN...BUT DRIER IN THE LOWER LEVELS. IN THE MOUNTAINS...NO HIGHLIGHTS BUT COULD SEE UP TO 5 INCHES ABOVE 10 KT THROUGH THE DAY SATURDAY. SATURDAY NIGHT INTO SUNDAY...THE QG ASCENT SHIFTS TO THE NORTH AND EAST WITH INCREASING QG DESCENT OVER THE REGION. THE MID LEVEL TROUGH AXIS SLIDES EASTWARD SATURDAY EVENING...WITH SUBSIDENCE IN PLACE AS A SHORT WAVE RIDGE PUSHES INTO THE STATE THROUGH SUNDAY. SOME LINGERING SHOWERS IN THE HIGH COUNTRY WEST OF THE CONTINENTAL DIVIDE...BUT DOWNSLOPE IN AND NEAR THE FRONT RANGE FOOTHILLS SHOULD NEGATE MUCH OF THE PCPN IN THE 03Z-06Z WINDOW. FOR SUNDAY AFTERNOON...SHOWERS AND A FEW STORMS ARE PROGGED TO DEVELOP AS MID LEVEL MOISTURE AND AFTN HEATING WILL OFFSET THE INFLUENCE OF THE RIDGE. SUNDAY NIGHT...A SURFACE HIGH IS PROGGED TO PUSH A COLD FRONT INTO THE FRONT RANGE IN THE EVENING. LINGERING SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER THROUGH SUNDAY EVENING. NOT MUCH IN THE WAY OF PCPN FM 06Z-18Z MONDAY. THE UPPER RIDGE WILL SHIFT TO THE EAST WITH THE FLOW ALOFT BECOMING SOUTHWESTERLY AHEAD OF THE NEXT DEVELOPING TROUGH. MUCH OF THE SHOWER/TSTM ACTIVITY ON MONDAY AFTN WILL OCCUR IN THE HIGH COUNTRY. MDLS STILL PEG ANOTHER GOOD CHC OF PCPN FOR MUCH OF THE CWA LATE MONDAY NIGHT THROUGH TUESDAY EVENING. A MOIST SOUTHERLY FLOW ALOFT AHEAD OF THIS TROUGH... OVERRUNNING AND STATIONARY FRONTAL BOUNDARY SITTING ALONG THE FRONT RANGE/PALMER DIVIDE. THIS BROAD TROUGH IS PROGGED TO LIFT NORTHWARD TUESDAY NIGHT...BUT NOT ENOUGH TO DRY THE REGION OUT ON WEDNESDAY/THURSDAY. BEST CHC OF SHOWERS/TSTMS THOSE DAYS APPEAR TO BE FROM THE FRONT RANGE EASTWARD WHERE THE BEST MOISTURE WILL BE. OVERALL TEMPERATURES WL REMAIN COOLER THAN NORMAL...COLDEST ON SATURDAY AND THEN TUESDAY/WEDNESDAY OF NEXT WEEK. && .AVIATION...(FOR THE TAFS THROUGH 18Z SATURDAY MORNING) ISSUED AT 1039 AM MDT FRI MAY 15 2015 AS MENTIONED ABOVE...THERE ARE A NUMBER OF BOUNDARIES FLOATING AROUND WHICH WILL PLAY HAVOC WITH THE DIA WIND DIRECTIONS. THERE IS A BOUNDARY WELL SOUTH OF DIA...STILL A FEW HOURS OUT OF BRING SOUTHEASTERLIES TO THE AIRPORT. THERE IS CONVECTION STARTING IN CENTRAL DOUGLAS COUNTY RIGHT WHICH MAY ACCELERATE THE ARRIVAL OF THE SOUTHERLIES OR SOUTHEASTERLIES. WILL LEAVE THE NORTH- NORTHWESTERLIES IN FOR NOW. WILL GO WITH A TEMPO FOR TSRA AFTER 19Z-20Z. NO CEILING ISSUES. && .HYDROLOGY... ISSUED AT 1039 AM MDT FRI MAY 15 2015 RIVER LEVELS ON THE SOUTH PLATTE WILL CONTINUE TO SLOWLY RECEDE WITH THE EXCEPTION OF ITS COURSE THROUGH SEDGWICK. IT IS STILL EXPECTED TO RISE IN SEDGWICK COUNTY INTO MID DAY SATURDAY WITH THE CREST AT JULESBURG FORECAST TO BE BELOW FLOOD STAGE. IT SHOULD START TO RECEDE AT JULESBURG BY SATURDAY AFTERNOON. THE CACHE LA POUDRE RIVER IN WELD COUNTY IS JUST ABOVE FLOOD STAGE AND THIS WILL CONTINUE INTO SATURDAY. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RJK SHORT TERM...GIMMESTAD LONG TERM...COOPER AVIATION...RJK HYDROLOGY...RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1114 AM MDT FRI MAY 15 2015 COZ030>051-161715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1114 AM MDT FRI MAY 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER THE MOUNTAINS...FOOTHILLS AND SOUTH PARK LATE THIS MORNING. THERE WERE ISOLATED SHOWERS AND STORMS DEVELOPING ON THE PALMER RIDGE AS WELL. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING IN NORTHEASTERN COLORADO. THE RISK WILL BE FOR THE NORTHERN HALF OF THE PLAINS...ABOUT FROM THE NORTHERN DENVER METRO AREA EAST-NORTHEASTWARD TO AKRON. THE WIND PATTERN WILL BE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES IN AREAS NORTH AND NORTHEAST OF THE LOW PRESSURE AREA. THE MAIN THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH...BUT THERE IS AN ELEVATED THREAT OF TORNADOES NEAR THE NORTHERN COLORADO BORDER LATER THIS AFTERNOON. ACROSS THE REST OF NORTHERN COLORADO SOUTH WINDS WILL INCREASE ON THE PLAINS...WITH GUSTS TO NEAR 40 MPH. SCATTERED THUNDERSTORMS WILL DEVELOP OVER AND NEAR THE MOUNTAINS. THE MAIN THREAT FROM STORMS ACROSS THE REST OF THE AREA WILL BE GUSTY WINDS AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT SYSTEM WILL MOVE ACROSS COLORADO ON SATURDAY...BRINGING WITH IT A BETTER CHANCE OF PRECIPITATION ACROSS THE REGION. SNOW ACCUMULATION OF 2 TO 5 INCHES WILL BE POSSIBLE IN THE HIGH COUNTRY ABOVE 10 THOUSAND FEET. THE RISK OF SEVERE THUNDERSTORMS WILL LIKELY BE CONTINUE TO AREAS ALONG THE EASTERN BORDER WHERE THE BEST VERTICAL SHEAR WILL BE PRESENT. THE SHOWERS WILL DECREASE SATURDAY NIGHT WITH GUSTY WINDS DEVELOPING FROM THE FRONT RANGE FOOTHILLS EASTWARD. A RIDGE OF HIGH PRESSURE WILL MOVE OVER COLORADO ON SUNDAY...BUT ENOUGH MOISTURE AND INSTABILITY WILL BE AROUND IN THE AFTERNOON FOR A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. A COLD FRONT WILL MOVE INTO THE FRONT RANGE SUNDAY EVENING WITH A CHANCE OF SHOWERS AND SOME STORMS AT THAT TIME. ON MONDAY...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...BUT THE PLAINS WILL STAY RELATIVELY DRY. THE NEXT SYSTEM WILL BRING ANOTHER ROUND OF PRECIPITATION TO MUCH OF NORTH CENTRAL AND NORTHEAST COLORADO LATE MONDAY NIGHT THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM.
The Denver radar (KFTG), 25 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
17 hail, 2 tornado. Local standard time, as filed.
A tornado briefly touched down in open country. No damage was observed.
A tornado touched down briefly and extensively damaged a storage shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566212, 570195, 566210, 566211, 570196, 570197, 566209, 570198, 566214, 570199, 566208, 570200, 566215, 566213, 570201, 566223, 570202, 570203, 570204.